North Carolina, 2017

Tornado and Hail in North Carolina, March 31, 2017

March 31, 2017 · NWS AKQ · 6 events in 3 counties and zones

Scattered severe thunderstorms in advance of low pressure and a cold front produced damaging winds, large hail, and one tornado across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$254,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of low pressure and a cold front produced damaging winds, large hail, and one tornado across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 31, 9:00 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 31, 9:00 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service WAKEFIELD VA
1000 AM EDT Fri Mar 31 2017

.SYNOPSIS...
Low pressure and associated frontal boundaries track across the
region today. High pressure builds over the area for the
weekend. Another area of low pressure crosses the area Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest MSAS indicates the upr level low on the IN/OH border with
an occluded boundary SE to a secondary low now developing across
western NC and the warm front lifing north ivof the NC/VA border.
Radar indicating bands of mdt to hny shwrs across central VA with
them weakening a bit as they move east into the insitu- wedge
ahead of the warm front.

Watching the punch of dry air across western NC attm. This will
be the key to just how unstable AKQ fa can get this afternoon
ahead of the approaching triple point cold front. 12Z data suggests
the possibility of rapid tstrm development (psbl supercell) after
18Z if enough (or any) heating can occur in the warm sector as
the warm front lifts north this afternoon.

Made some minor adjustments to the grids for the next few hrs
(mainly to add R+) given current radar trends. Adjusted temps as
well since readings are slow to rise across the nwrn zones.
Upshot, the longer we stay cloudy the less likely for severe to
develop.

PVS DSCN:
Latest GOES IR Sat imagery reveals an upper low pushing east
along the Ohio River from W KY/IL into IN/OH. Surface analysis
places Sfc low pressure over Western IN, with the surface warm
front extending E-SE into the Western Carolinas. Regional radar
mosaic showing a heavy convective band lifting across far
western NC into western VA at 07z. HRRR/HRRRX has handled this
activity well tonight, as have the NAM family (WRF/NMM/Nam12).
have changed up timing of pops slightly toward the consensus
solution of this camp. As has been the forecast preference for a
few cycles now, appears that the showers will overspread the
area over the next few hours, and will quickly push east across
the local area, shunted rapidly E-NE by quick moving disturbance
out ahead of the Ohio Valley upper low/trough. Categorical pops
have been carried through this period, and expect rain will fall
heavily at times this morning. It'll be breezy today, especially
in the afternoon as the warm sector advances north. Highs in
the mid to upper 60s Lower Eastern Shore...upper 60s to around
70 central and north West of the bay...low 70s over the south,
but pockets of mid 70s possible with some breaks in the
overcast.

Some uncertainty remains thereafter as bulk of showers push
offshore by early afternoon. In short, very high confidence in
moderate to locally heavy showers this morning. Lower but
increasing confidence wrt warm front lifting N, quite possibly
bringing a second round of convection this afternoon ahead of
the trailing cold front. High-res models continue to support
some breaks in the overcast by early afternoon, especially along
and south of US-460 over South Central and Southeastern VA down
into NE North Carolina. Farther north, model cross sections
indicate a plenty of H7-h9 RH across northern sections even
through the afternoon. Thus, even as warm sector advances
farther to the north, mainly capped/elevated instability north
of RIC will be a bit more difficult to be tap. However, should
the breaks in clouds be realized across the central and
especially southern zones, the conditional severe threat that
has been hinted at by models for the past few days will be of
concern for the afternoon. In that event, increased/longer
insolation/destabilization will bring enhanced threat for
strong to severe storms, occurring in a relatively narrow time
window (2-8 pm EDT) just ahead of the cold frontal passage. Once
again, it appears the best chance for severe will be over the
southern half of the local area, coincident with best forcing
for ascent/dynamics (500-1000+ J/KG of CAPE, LIs < -4 Deg C, Low
Level Lapse Rates > 8 Deg C/KM) and favorable diurnal timing.
Given plenty of deep layer shear (40-50+kt), any storms that
fire should be at least loosely organized. given all of the
above, would favor a storm mode w/potential for some bowing
line segments and perhaps a few discrete cells moving quickly NE
in SSW flow aloft. Accordingly, Storm Prediction Center has
bumped entire AKQ CWA into Slight Risk for today.

HWO will reflect primary hazard with storms to be damaging
winds, though large hail is a concern as well given the
aforementioned lapse rates and relatively low freezing level.
Lastly, 0-1km Helicity tops out between 200-300 m2/s2 (sig tor
and 0-1 EHI both top out between 1.5 and 2) this aftn, so a
brief tornado cannot be ruled out either over that same area.

The good news is that the prospective severe threat will be
rather short lived, with the convective line reaching the coast
by/just after sunset, nocturnal stabilization and the advancing
front should allow for threat to drop off quickly after sunset.

Low moves off the Delmarva/South Jersey coast late this
evening. Dry slot behind it should bring an end to any lingering
showers by midnight west to just after midnight along the coast,
and have adjusted pops to fit this timing. Early morning Lows
Saturday morning in the upr 40s to near 50 north...low to mid
50s farther south.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Low pressure moves farther offshore Saturday with high pressure
building into the area from the west. This high tracks over the
area Saturday night then moves east Sunday. Upshot will be a dry
and rather mild weekend. Should see a large range in temps
Saturday with the coolest readings along the coast. Highs there
from the upr 50s- lwr 60s ranging to the upr 60s-mid 70s west of
the Ches Bay. Cooler Saturday night with lows 40-45. Highs
Sunday in the 60s except remaining in the 50s along the coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure slides offshore Sun night/Mon as the next low
pressure system deepens over the Arklatex Region/Lower MS
Valley. The low is now expected to track across the Southeast
States Mon night and into the Mid Atlantic Region on Tue...
exiting well east of the Delmarva coast Tue evening/overnight.
Increasing cloudiness late Sun night into Mon. Lows in the 40s
Sun night, and highs in the 60s to around 70F south on Mon
(upper 50s to lower 60s Atlantic beaches). Sfc pressure gradient
tightens substantially late Mon night into Tue ahead of the
approaching cold front. S-W winds could become gusty but this
potential will be highly dependent on where the warm front
actually tracks. Given the swd track of the low with the most
recent 12Z model run, do not want to commit to any particular
model solution yet. Overall, widespread rainfall is anticipated
in the Mon night to Tue timeframe. Timing is not favorable for
thunderstorms at this time, therefore limited precip wording to
showers. Warmer temperatures Mon night/Tue as the associated
warm front lifts north through the region. Lows Mon night in the
50s. Highs Tue in the lower 70s (mid-upper 60s Nrn Neck and
MD/VA Eastern Shore). No hints of major cooling behind the
departing low pressure system, therefore expect lows in the
upper 40s north to lower 50s south Tue night. Brief/weak high
pressure for Wed with highs generally around 70F (low-mid 60s
immediate coast).

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR conditions persist across area terminals early this
morning. However, deteriorating flying conditions are expected
over the next 3 to 6 hours, as a warm front is expected to lift
through the region early this morning, bringing increasing
chances of showers and adverse aviation conditions. Ceilings
will continue to lower through the night with precipitation
becoming more widespread after 09z, with visibilities likely
dropping into MVFR range by just after sunrise this morning, and
by mid morning at remainder of area terminals. Showers will
lift from sw to northeast this morning, and will fall heavily at
times between 10z and 16z and a rumble of thunder also cannot
be ruled out.

Expecting some minor improvement in conditions by midday, with
a brief improvement to mvfr to low end vfr expected at
ORF/PHF/ECG after 18z. However, expect another period of
deteriorating conditions w/ another round of showers and
thunderstorms expected, some possibly being strong to severe.
Breezy E-SE winds are expected tomorrow, especially near the
coast, with winds gusting in excess of 25 knots at times.

Outlook: Precipitation and adverse conditions will move off the
coast late friday night with VFR conditions and SFC high
pressure building back over the area for the weekend. There
will be a chance for showers over western portions of the area
by late Monday as the next system develops over the Mississippi
Valley. Widespread precipitation and degraded aviation
conditions are likely Monday night and Tuesday.

&&

.MARINE...
SCA hazards are in effect for all waters today as a complex area of
low pres approaches from the west. Although conditions will be
marginal over the rivers and Sound (15-20 kt winds), gusts up to 25
kt over the Bay and up to 25-30 kt over cstl wtrs are expected with
seas up to 6-7 ft. Cold front slides offshore tonight with
winds/waves/seas decreasing behind the front. Weak surge Sat will
lead to psbl SCA conditions, but not confident enough attm to extend
current end times of SCA's, with a break in SCA conditions expected
Sat morning anyway. Marine conditions then improve into Sun, with
just some 5 ft seas psbl out 20 nm. Another similar low pres systm
affects the region next Mon/Tue.

&&

.TIDES/COASTAL FLOODING...
A coastal flood statement has been issued for the Bay side of
the Lwr MD Eastern Shore for the high tide cycle later today.
This is mainly for Bishops Head where levels will come close to
minor flood thresholds.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
     ANZ635>638.
     Small Craft Advisory until 10 PM EDT this evening for
     ANZ630>634.
     Small Craft Advisory until 7 AM EDT Saturday for ANZ650-652-
     654.
     Small Craft Advisory until 1 AM EDT Saturday for ANZ656-658.

&&

SYNOPSIS...ALB/MAM
NEAR TERM...ALB/MPR/MAM
SHORT TERM...MAM
LONG TERM...BMD
AVIATION...AJB/MAM
MARINE...MAS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 31, 4:45 AM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service WAKEFIELD VA
545 AM EDT Fri Mar 31 2017

MDZ021>025-VAZ048-064-075>078-509-510-519-521-522-010800-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Western Louisa-Eastern Louisa-Western King and Queen-Western Essex-
Eastern Essex-
545 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of strong to severe thunderstorms this
afternoon. Some of the storms may produce strong gusty winds...small
hail...and heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

NCZ012>017-030>032-102-VAZ060>062-065>069-079>090-092-093-095>100-
511>518-520-523>525-010800-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Eastern King and Queen-
York-Newport News-Hampton/Poquoson-
545 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms today...mainly
during the afternoon and evening hours. Scattered severe
thunderstorms are possible. The main threats will be damaging
winds...large hail...and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

05

In the hours before

Special weather statement, Mar 31, 7:14 AM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
814 AM EDT FRI MAR 31 2017

VAZ048-060>062-065>069-079-080-513-311300-
Mecklenburg-Lunenburg-Goochland-Nottoway-Western
Chesterfield-Dinwiddie-Powhatan-Fluvanna-Amelia-Cumberland-Prince
Edward-Brunswick-
814 AM EDT FRI MAR 31 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CHESTERFIELD...EASTERN MECKLENBURG...CUMBERLAND...PRINCE EDWARD...
LUNENBURG...NOTTOWAY...SOUTHWESTERN GOOCHLAND...WESTERN DINWIDDIE...
AMELIA...POWHATAN...FLUVANNA AND NORTHERN BRUNSWICK COUNTIES...

At 813 AM EDT, radar indicated a line of showers and thunderstorms
extending from near Appomattox National Historic Park to near
Keysville to 6 miles southwest of La Crosse. Movement was northeast
at 40 to 50 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to one half inch are possible with these
storms.

These storms will be near...
  Green Bay around 820 AM EDT.
  Hampden Sydney College and Hampden Sydney around 825 AM EDT.
  Farmville, Longwood University and Rice around 830 AM EDT.
  Alberta, Dundas and Guinea Mills around 840 AM EDT.
  Cumberland, Sunnyside, Morven and Fort Pickett around 850 AM EDT.
  McKenney, Tobaccoville and Ballsville around 855 AM EDT.
  Cartersville, Palmyra, Fork Union, Lake Monticello, Trenholm,
  Wilsons, Macon and Dewitt around 900 AM EDT.

Other locations impacted by these storms include Bacons Fork,
Wilburn, Angola, Arvins Store, Murdocks, Finneywood, Forksville,
Skinquarter, Wellville and Elam.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3734 7860 3739 7860 3740 7859 3737 7858
      3736 7858 3737 7857 3733 7851 3734 7846
      3764 7825 3769 7824 3774 7843 3780 7849
      3799 7832 3770 7797 3710 7756 3654 7809
      3654 7816 3684 7853 3708 7844 3720 7869
TIME...MOT...LOC 1213Z 212DEG 44KT 3734 7877 3709 7847 3662 7815

44
Special weather statement, Mar 31, 8:08 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
908 AM EDT FRI MAR 31 2017

VAZ060-061-065>068-079-080-513-311330-
Mecklenburg-Lunenburg-Nottoway-Western
Chesterfield-Dinwiddie-Amelia-Cumberland-Prince Edward-Brunswick-
908 AM EDT FRI MAR 31 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
VIRGINIA...

At 907 AM EDT, radar indicated showers with embedded thunderstorms
were located along a line extending from near Rice to 9 miles north
of Oxford. Movement was east at 50 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to one half inch are possible with these
storms.

These storms will be near...
  Burkeville and Rice around 910 AM EDT.
  Crewe around 915 AM EDT.
  Jetersville around 920 AM EDT.
  Amelia Courthouse around 925 AM EDT.
  Mannboro, Scotts Fork and Chula around 930 AM EDT.

Other locations impacted by these storms include Bacons Fork, North
Wellville, Tuggle, Wilburn, Arvins Store, Bowens Corner, Ammon,
Murdocks, Nutbush and Finneywood.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3668 7870 3669 7865 3664 7858 3664 7856
      3670 7865 3689 7849 3707 7844 3709 7848
      3713 7851 3715 7855 3714 7858 3715 7860
      3735 7856 3733 7849 3734 7846 3738 7843
      3741 7770 3654 7787 3654 7873 3655 7873
TIME...MOT...LOC 1307Z 252DEG 59KT 3722 7830 3645 7863

44
Special weather statement, Mar 31, 8:36 AM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
936 AM EDT FRI MAR 31 2017

VAZ060-061-065>069-079-080-513>515-311400-
Mecklenburg-Lunenburg-Nottoway-Western Chesterfield-Western Henrico
(Including the City of
Richmond)-Dinwiddie-Powhatan-Amelia-Cumberland-Prince
Edward-Brunswick-Eastern Chesterfield (Including Col. Heights)-
936 AM EDT FRI MAR 31 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
CENTRAL VIRGINIA...

At 935 AM EDT, radar indicated  aline of showers and thunderstorms
were located along a line extending from near Chula to 7 miles south
of Boydton. Movement was east at 45 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to one half inch are possible with these
storms.

These storms will be near...
  Chula around 940 AM EDT.
  Moseley around 950 AM EDT.
  Brodnax, Bon Air, La Crosse and Ebony around 1000 AM EDT.

Other locations impacted by these storms include Bacons Fork, North
Wellville, Wilburn, Angola, Arvins Store, Dolphin, Bowens Corner,
Ammon, Murdocks and Nutbush.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3664 7858 3664 7856 3665 7858 3748 7821
      3753 7744 3654 7785 3654 7863
TIME...MOT...LOC 1335Z 258DEG 38KT 3744 7796 3655 7842

44
Special weather statement, Mar 31, 9:24 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1024 AM EDT FRI MAR 31 2017

VAZ065>068-079>082-087-088-513>516-311515-
Mecklenburg-Nottoway-Western Henrico (Including the City of
Richmond)-Dinwiddie-Eastern Henrico-Greensville-Lunenburg-Charles
City-Western Chesterfield-Prince
George-Sussex-Amelia-Brunswick-Eastern Chesterfield (Including Col.
Heights)-
1024 AM EDT FRI MAR 31 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTH
CENTRAL VIRGINIA...

At 1023 AM EDT, radar indicated showers with embedded thunderstorms
were located along a line extending from 6 miles northeast of
Mannboro to near Wilsons to Brodnax. Movement was east northeast at
45 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to one half inch are possible with these
storms.

These storms will be near...
  Moseley and Wilsons around 1030 AM EDT.
  Dewitt around 1035 AM EDT.
  Dinwiddie, Alberta and Chesterfield Court House around 1040 AM
  EDT.
  Chester and Sutherland around 1045 AM EDT.
  Bellwood and Bensley around 1050 AM EDT.
  Virginia State University, Matoaca and Ettrick around 1055 AM EDT.
  Petersburg, Colonial Heights and Purdy around 1100 AM EDT.
  Hopewell, Fort Lee, Prince George and Jarratt around 1105 AM EDT.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3742 7783 3748 7776 3748 7721 3738 7707
      3671 7742 3667 7750 3665 7745 3665 7820
TIME...MOT...LOC 1423Z 243DEG 40KT 3732 7775 3708 7784 3669 7806

44
Special weather statement, Mar 31, 10:09 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1109 AM EDT FRI MAR 31 2017

NCZ012>014-VAZ080-087>089-092-093-096-311600-
Hertford-Northampton-Gates-Isle of
Wight-Dinwiddie-Surry-Southampton-Sussex-Suffolk-Greensville-
1109 AM EDT FRI MAR 31 2017

...RAIN WITH EMBEDDED THUNDERSTORMS WILL AFFECT NORTHEASTERN
NORTHAMPTON...NORTHWESTERN HERTFORD...NORTHWESTERN GATES...EASTERN
GREENSVILLE...ISLE OF WIGHT...SOUTHAMPTON...SUSSEX...SOUTHEASTERN
DINWIDDIE AND SOUTHEASTERN SURRY COUNTIES...THE CITY OF FRANKLIN...
THE CITY OF EMPORIA AND THE SOUTHWESTERN CITY OF SUFFOLK...

At 1107 AM EDT, radar indicated widespread moderate to heavy
rainfall located along a line extending from 7 miles southeast of
Sussex to Seaboard. Movement was northeast at 50 mph.

Wind gusts in excess of 30 mph are possible with the heavier rain
bands. Rainfall amounts between one half to one inch are possible
with these storms.

These storms will be near...
  Homeville around 1115 AM EDT.
  Wakefield, Boykins and Ivor around 1125 AM EDT.
  Newsoms and Dendron around 1130 AM EDT.
  Courtland around 1135 AM EDT.
  Franklin, Hunterdale and Sedley around 1140 AM EDT.
  Carrsville around 1145 AM EDT.
  Zuni around 1150 AM EDT.
  Windsor around 1155 AM EDT.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3638 7754 3703 7753 3704 7739 3699 7740
      3704 7731 3706 7667 3640 7666
TIME...MOT...LOC 1507Z 236DEG 50KT 3682 7721 3649 7743

44

The radar

The Norfolk radar (KAKQ), 107 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Bertie

When
March 31, 10:55 AM EST
Where
Bertie County, 0.69 mi N of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.040, -76.780

Trees were downed on a road and limbs were downed on a house.

Hail, Hertford

When
March 31, 5:10 PM EST
Where
Hertford County, 0.56 mi E of Ahoskie Jernigan Arp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.270, -76.970

Quarter size hail was reported.

Tornado, Bertie

When
March 31, 5:15 PM EST to 5:24 PM EST
Where
Bertie County, 0.93 mi NW of Cremo to 1.47 mi N of Trap
Rating
EF1
Path length
4.8 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.208, -76.933

NWS storm survey determined that an EF1 tornado caused an intermittent damage path nearly 5 miles long and 50 to 100 yards wide. Initial damage, mainly to trees, was seen along and just west of Sally Freeman Road, about a mile south of Powellsville. The tornado tracked east northeast, crossing Route 42 near Rockpile Road, where additional damage to trees and a mobile home was seen. The path then continued|to Quebec Road, north of Route 42, where multiple trees were downed, some farm buildings were damaged, and a mobile home was overturned and destroyed. The tornado weakened as it moved into the wooded area adjacent to the location of the damage mentioned above. The damage was most intense near the northeast end of the track.

Thunderstorm Wind, Bertie

When
March 31, 5:28 PM EST
Where
Bertie County, 2.66 mi NE of Trap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
36.230, -76.820

Large tree was downed on Buncomb Road.

Hail, Pasquotank

When
March 31, 7:27 PM EST
Where
Pasquotank County, 0.56 mi E of Elizabeth City
Measured
1 in hail
Reported by
Public
Coordinates
36.300, -76.220

Quarter size hail was reported.

Hail, Pasquotank

When
March 31, 7:30 PM EST
Where
Pasquotank County, 1.77 mi SE of Elizabeth City
Measured
1.25 in hail
Reported by
Public
Coordinates
36.280, -76.210

Half dollar size hail was reported at Elizabeth City State University.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyThe tornado archive for North Carolina, 2017Warnings in North Carolina, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686407, 686398, 686639, 686411, 686401, 686403.